Feeling discouraged

I got diagnosed over a year ago. Been on enbrel since May. Was on 22 mg.pills Of mtx.but doc switch me to otrexup ( mtx injections). Took my first injection Tuesday and have been in bed for 2 days with headache and vomiting,and just over all feel like carp. I am going to force myself to work today. Hope I feel better. Hope it is just side effects and nothing more. Any one else feel like this after starting the mtx injections? And does it get better the longer you take it?

9 Replies

oldestnewest
  • Hi drg,

    Sorry I've no experience of either med so can't offer any insight but just wanted to wish you good luck in feeling better soon.

    All the best

    Ali

  • Oh dear poor you. I had similar troubles with mtx by pills and injection - I lasted two years on it plus a year's worth of two other DMARDs and now off everything waiting to see what happens next. I will say that MTX was far more effective for me by injection and saved my hands from much pain and swelling as well as possible erosion. But the side effects were just too heavy duty for me finally. I hope yours settle down and that it does the job well for you. I did find that some of the GI problems varied greatly from week to week.

  • On the contrary, from the first injections after changing from tablets I had fewer side effects. I was never physically sick on tablets but did have nausea & not once since do I recall feeling like that due to MTX. I have cervicogenic headaches so it would impossible to determine if I have additional head-related pain. If it was due to similar side effects your Rheumy prescribed injections it may be an increase in folic acid could ease them.

    You don't say the dose of frequency of folic acid you're directed to take. I know in the US 1mg or 2mg is generally prescribed, here in the UK it's normally 5mg. I take it each day except the day I inject & just more tired & a little off my food the day after & as I'm controlled I feel one day a week is worth the 6 days I feel mostly fine. If you're only on a low dose &/or only taking for a day or so weekly it may be worth asking your Rheumy if an increase would reduce your side effects. Or possibly changing the time you inject if you inject in the morning or afternoon. Many prefer to take or inject in the evening before going to bed in the hope they sleep off side effects.

    I hope this helps but please don't suffer for the sake of asking a few questions of your Rheumy. ;)

  • I take welcoverin for side effects. Prescription folic acid. That worked when I was on the pills. Not so much being on the injections. I was on 22.5 mg. of MTX on the pills. Now my injections are 25mg.

  • I'd not heard of anyone with RD being prescribed leucovorin. I'd read of it being used in higher doses of MTX when used as a chemo treatment but not for the lower doses, unless you were suffering side effects before & prescribed a low dose. I think more likely it's a cost thing & the difference in treatment between the US & the UK as it's considerably more expensive than folic acid tablets.

    I wonder then as your dose has been increased that's the reason for the sickness & headache? When changing from tablets to injections some Rheumys prefer to reduce the dose of MTX as it's absorbed better in injection form. My Consultant didn't do this but neither did I have any worsening side effects but I take a lower dose, 15mg. Guess that we just all react differently to meds could have an impact too. Nevertheless, I would mention it to your Rheumy next time you see him.

  • I was on the tablet form for three years and I had the suffered the same side effects that you are experiencing. The longer I took them the worse I felt. I am off them now and just on my Enbrel injections. Feel so much better for not taking Mtx. X

  • I had mtx injections once a week for several (5-6) months, the side effects were similar to yours headaches and nausea, and they never got any better, although it sounds like yours are more severe.

    I would suggest you talk to the nurses who administer the injection, but like I say my side effects never got better. I'm now on just on one Enbrel injection weekly.

    Make sure you are taking folic acid before and after your injection, but not on the day of the injection obv. Folic acid does help.

    Good luck.

  • Don't feel discouraged. It took me about 10 injections before all the side effects went away. Now I can take it an I only feel a little tired the next day and that's it. I'm on week 16 now. I used to get severe nausia, random dizziness, blurry vision, headaches and severe stomach aches. Everybody is different and your body will adjust.

  • There is a sick bug doing the rounds so could be coincidental

You may also like...